You wake up in the morning, and your ears are ringing. This is strange because they weren’t doing that last night. So now you’re asking yourself what the cause may be: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been quite moderate lately). But you did take some aspirin for your headache last night.
Might it be the aspirin?
And that possibility gets your mind working because perhaps it is the aspirin. And you recall, somewhere in the deeper recesses of your memory, hearing that certain medications were connected with reports of tinnitus. Could aspirin be one of those medicines? And does that mean you should quit using aspirin?
Tinnitus And Medication – What’s The Connection?
Tinnitus is one of those conditions that has long been reported to be linked to a number of medications. But what is the truth behind these rumors?
Tinnitus is commonly seen as a side effect of a broad swath of medications. The truth is that there are a few kinds of medications that can trigger tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some theories:
- It can be stressful to start taking a new medicine. Or, in some instances, it’s the underlying cause, the thing that you’re taking the medication to fix, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So it isn’t medicine producing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.
- Your blood pressure can be altered by many medicines which in turn can cause tinnitus symptoms.
- The condition of tinnitus is fairly common. Persistent tinnitus is a problem for as many as 20 million people. When that many individuals cope with symptoms, it’s inevitable that there will be some coincidental timing that happens. Enough people will begin using medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some inaccurate (but understandable) assumptions about cause-and-effect.
Which Medicines Can Trigger Tinnitus?
There are a few medicines that do have a well-established (that is, scientifically established) cause-and-effect relationship with tinnitus.
Strong Antibiotics And The Tinnitus Connection
There are some antibiotics that have ototoxic (ear harming) properties. Known as aminoglycosides, these antibiotics are quite powerful and are usually saved for specific instances. High doses tend to be avoided because they can lead to damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medicine
When you deal with high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. Some diuretics are known to trigger tinnitus-like symptoms, but usually at substantially higher doses than you might normally encounter.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin may have been what brought about your tinnitus. But the thing is: Dosage is once again extremely important. Usually, high dosages are the significant problem. The dosages you would take for a headache or to treat heart disease aren’t usually big enough to trigger tinnitus. But when you stop using high dosages of aspirin, fortunately, the ringing tends to disappear.
Consult Your Doctor
There are a few other medications that may be capable of triggering tinnitus. And the interaction between some mixtures of medicines can also create symptoms. That’s the reason why your best course of action is going to be talking about any medication worries you may have with your doctor or pharmacist.
That being said, if you begin to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, have it checked out. It’s difficult to say for sure if it’s the medication or not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.